Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Burlington, VT

June 16, 2005Clinton County, New York

NWS Burlington, VT issued this flash flood warning at Jun 16, 2005, 9:51 PM EDT for Clinton County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2005, 9:51 PM EDT (01:51 UTC)
Expired
Jun 17, 2005, 3:45 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Clinton County, NY

The radar

The Burlington radar (KCXX), 39 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 170151
FFWBTV
NYC019-170745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
951 PM EDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLINTON COUNTY IN NORTHERN NEW YORK

* UNTIL 345 AM EDT.

* AT 943 PM EDT...LOCAL OFFICIALS REPORTED NUMEROUS FLOODED ROADS 
  ACROSS SOUTHERN CLINTON COUNTY FROM HEAVY RAIN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  CHAZY...SCIOTA...ROUSES POINT...PLATTSBURGH...MORRISONVILLE...
  MERRILL...LYON MOUNTAIN...JERICHO...ELLENBURG DEPOT...DANNEMORA...
  CUMBERLAND HEAD...CHURUBUSCO...CHAZY AND BEEKMANTOWN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. MORE HEAVY RAIN IS EXPECTED TO MOVE UP ACROSS THE 
COUNTY FROM THE SOUTH LATER TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4501 7336 4493 7335 4483 7339 4480 7333
      4474 7338 4460 7339 4455 7335 4454 7347
      4450 7350 4444 7367 4443 7391 4469 7396
      4473 7400 4498 7402

$$

MURRAY
1 follow-up statement
000 
WGUS71 KBTV 170621
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
215 AM EDT FRI JUN 17 2005

NYC019-170745-
CLINTON NY-
215 AM EDT FRI JUN 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM EDT FOR CLINTON
COUNTY...

AT 212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A LARGE AREA OF MODERATE TO HEAVY RAIN...WHICH WILL CAUSE 
FLASH FLOODING IN CLINTON COUNTY. THIS AREA OF RAIN WAS LOCATED NEAR 
ELLENBURG DEPOT...OR ABOUT 20 MILES NORTHWEST OF 
PLATTSBURGH...MOVING NORTHWEST AT 5 TO 10 MPH.

ADDITIONAL RAINFALL AMOUNTS OF A HALF OF AN INCH TO ONE INCH ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4501 7336 4493 7335 4483 7339 4480 7333
      4474 7338 4460 7339 4455 7335 4454 7347
      4450 7350 4444 7367 4443 7391 4469 7396
      4473 7400 4498 7402

$$

TABER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:54 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 16, 3:54 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EDT THU JUN 16 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WEAK COLD FRONT...WHICH STARTED OUT ACROSS THE SAINT LAWRENCE VALLEY
THIS MORNING...HAS SLOWLY MOVED EAST AND IS NOW SITUATED FROM GRAND
ISLE COUNTY SOUTHWEST INTO THE WESTERN SECTIONS OF ESSEX COUNTY NEW
YORK.  WHILE THIS FEATURE IS ENHANCING A NARROW AXIS OF RAIN IN
ADVANCE OF IT...THIS FEATURE IS GRADUALLY BEING OVERSHADOWED BY
SYNOPTIC SCALE LIFT IN ADVANCE OF LARGE UPPER LOW OVER THE EASTERN
GREAT LAKES.  FLOW ALOFT IS VERY DIFFLUENT AND IS BACKING TO THE
SOUTH.  THIS WILL ALLOW PRECIPITATION TO INCREASE IN AREAL COVERAGE
AND MOVE FROM SOUTH TO NORTH LATER TONIGHT.  MOST FAVORABLE AREA FOR
STEADIER PRECIPITATION WILL BE ACROSS NORTHERN NEW YORK AND THE FAR
WESTERN PORTIONS OF VERMONT...MAINLY WEST OF THE GREEN MOUNTAINS.
RAIN WILL OVERSPREAD THE ENTIRE AREA TONIGHT AND PERSIST INTO FRIDAY
AS UPPER LOW MOVES RIGHT OVER THE AREA.  THERE MAY BE A BRIEF BREAK
DURING THE MID TO LATE MORNING HOURS...BUT SHOULD FILL BACK IN WITH
OCCASIONAL SHOWERS AS SUFFICIENT INSTABILITY DEVELOPS DURING THE
AFTERNOON HOURS.  SHOWERS WILL BE LIKELY FRIDAY EVENING...THEN
DECREASE IN AREAL COVERAGE AS ATMOSPHERE BEGINS TO STABILIZE. WITH
RAINFALL AMOUNTS OF A HALF INCH TO ONE AND A HALF INCHES
EXPECTED...AND LOCALIZED AMOUNTS AS HIGH AS TWO INCHES...AREAS THAT
HAVE BEEN HIT WITH ABUNDANT RAINFALL IN THE PAST WEEK WILL BE
SUSCEPTIBLE TO MORE FLOODING.  THUS WILL ISSUE A FLASH FLOOD WATCH
THROUGH FRIDAY AFTERNOON FOR ESSEX COUNTY NEW YORK AND ADDISON AND
RUTLAND COUNTIES OF VERMONT.  WITH ABUNDANT CLOUDS AND
PRECIPITATION...BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH
FRIDAY NIGHT WITH HIGH TEMPERATURES IN THE 50S TO AROUND 60 ON
FRIDAY.
&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
SFC LOW TO MOVE TO THE EAST OF THE FA ON SAT...THEN HI PRESS TO
START TO BUILD IN ACRS THE FA THRU SUN. UPR LOW TO AFFECT THE FA FOR
MUCH OF SAT THRU SUN. HIGH PRESS AND DRY WX TO AFFECT THE FA ON MON
THRU TUE. A CF LOOKS TO MOVE DOWN ACRS THE FA ON TUE NITE/WED...WITH
MORE WK HI PRESS (AND DRY WX) FOR NEXT THU.

H85 CAA TO TAKE PLACE ACRS THE FA ON SAT...THEN WAA TO START TO
DEVELOP ACRS THE FA THRU SUN. LOW-LVL MSTR TO AFFECT THE FA OVER THE
UPCOMING WEEKEND. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON SAT
AND SUN AFTERNOONS. SOME MID-LVL MSTR TO AFFECT THE FA ON SAT AND
INTO EARLY SAT NITE. PW VALUES ACRS THE FA LOOK TO BE 0.75-1 ON SAT
AND AROUND 0.75 ON SAT NITE AND SUN.

WILL HANG ONTO CHC/SCHC POPS FOR MUCH OF THE UPCOMING WEEKEND FOR
SOME POSSIBLE -SHRA THEN...AND SCHC POPS DURING THE EXPECTED CFROPA
TIME-FRAME FOR ANY TSRA THEN.

SFC WINDS TO BE RELATIVELY LT AND OUT OF A NORTHERLY DIRECTION OVER
THE WEEKEND. HAVE DEVIATED DOWNWARD (COOLER) THAN THE LATEST HPC
TEMP GUIDANCE ON SAT BASED ON EXPECTED CLDS/WX THEN. T1MAX TEMPS ARE
IN THE L60S ON SAT. HAVE DEVIATED UPWARD (WARMER) FROM THE LATEST
HPC TEMP GUIDANCE ACRS MUCH OF THE EXTENDED PERIOD.
&&

.AVIATION...
PRECIPITATION WILL OVERSPREAD THE AREA LATER TONIGHT AND CREATE
WIDESPREAD MVFR CONDITIONS WITH RESPECT TO CEILINGS AND
VISIBILITIES.  THERE WILL BE A PERIOD OF IFR CEILINGS AND
VISIBILITIES AFTER ABOUT 06Z AND LASTING UNTIL ABOUT 14Z...BEFORE
RETURNING BACK TO MVFR CONDITIONS THEREAFTER.  WIND SPEEDS WILL
GENERALLY BE LIGHT THROUGH THE PERIOD.
&&

.HYDROLOGY...
24-HR QPE (THRU 12Z TODAY) ACRS THE FA LOOKED BE GENERALLY AOB
0.5...WITH A MAX OF 1.5-3 ACRS SE ESSEX CTY NY AND SW ADDISON CTY
VT. SOME ADDITIONAL FLOODING WAS OBSERVED LATE YESTERDAY IN THESE
REGIONS.

PW VALUES LOOK TO BE 1-1.5 ACRS THE FA IN THE IMMEDIATE SHORT-TERM
PERIOD. LATEST NERFC 1HR FFG BASICALLY 1-1.5 ACRS ESSEX CTY NY AND
MUCH OF NRN VT. MAX EXPECTED QPF THRU AROUND 06Z SAT LOOKS TO BE BLW
1.9. WILL PLAN ON RAISING AN FFA FOR ESSEX CTY NY AND RUT/ADDISON
CTYS IN VT BASED ON EXPECTED LOCATION OF STEADIER...HEAVIER RAINFALL
THRU FRI.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FOR VTZ009-011-018-019 THROUGH 5 PM FRIDAY.
NY...FLASH FLOOD WATCH FOR NYZ034-035 THROUGH 5 PM FRIDAY.

&&

SHORT TERM/AVIATION...EVENSON
LONG TERM/HYDROLOGY...MURRAY
Hazardous weather outlook, Jun 16, 6:03 AM EDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
603 AM EDT THU JUN 16 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-170958-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
603 AM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
VERY HEAVY RAINFALL AMOUNTS THROUGH TONIGHT. THE GREAT POTENTIAL FOR
MINOR FLOODING OF LOW LYING AREAS AND SEEING QUICK RISES ON LOCAL
STREAM AND RIVERS WILL BE ACROSS NORTHERN NEW YORK AND CENTRAL
VERMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
BURLINGTON WITH UPDATED RAINFALL AMOUNTS AND ANY REPORTS OF FLOODING.

In the hours before

Local storm report, Jun 16, 7:39 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
739 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      LEWIS                   44.27N 73.57W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            DENTON ROAD CLOSED DUE TO FLOODING.

&&

MB
Local storm report, Jun 16, 8:19 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
819 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      4 N LEWIS               44.33N 73.57W
06/16/2005                   ESSEX              NY   FIRE DEPT/RESCUE

            ROUTE 9 NEAR POKE-O-MOONSHINE CLOSED DUE TO FLOODING.

&&

MB
Local storm report, Jun 16, 8:23 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
823 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      WILLSBORO               44.37N 73.40W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            ROUTE 22 FLOODED IN WILLSBORO.

&&

MB
Local storm report, Jun 16, 9:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
941 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     FLASH FLOOD      ELIZABETHTOWN           44.22N 73.60W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            MEGSVILLE ROAD AND KINGDOM DAM ROAD CLOSED DUE TO
            FLOODING.

0936 PM     FLASH FLOOD      WILLSBORO               44.37N 73.40W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            CARVER ROAD CLOSED DUE TO FLOODING.

&&

MB
Local storm report, Jun 16, 9:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
945 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      KEESEVILLE              44.50N 73.48W
06/16/2005                   CLINTON            NY   FIRE DEPT/RESCUE

            ARTHUR ROAD CLOSED WITH 6 INCHES OF WATER COVERING ROAD.

&&

MB

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.